Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 19, 2024, 7:58 PM EDT for Dare County, North Carolina. It took effect at Apr 20, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2024, 7:58 PM EDT (23:58 UTC)
- In effect from
- Apr 20, 2024, 8:00 AM EDT
- Expired
- Apr 20, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749 WHUS42 KMHX 192358 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 758 PM EDT Fri Apr 19 2024 NCZ203-205-201200- /O.NEW.KMHX.BH.S.0006.240420T1200Z-240421T0000Z/ Northern Outer Banks-Hatteras Island- 758 PM EDT Fri Apr 19 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
476 WHUS42 KMHX 200855 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 455 AM EDT Sat Apr 20 2024 NCZ203-205-202100- /O.CON.KMHX.BH.S.0006.240420T1200Z-240421T0000Z/ Northern Outer Banks-Hatteras Island- 455 AM EDT Sat Apr 20 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
655 WHUS42 KMHX 201459 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1059 AM EDT Sat Apr 20 2024 NCZ203-205-210000- /O.CON.KMHX.BH.S.0006.000000T0000Z-240421T0000Z/ Northern Outer Banks-Hatteras Island- 1059 AM EDT Sat Apr 20 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:15 Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
909 WHUS42 KMHX 210001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Sat Apr 20 2024 NCZ203-205-211215- /O.EXP.KMHX.BH.S.0006.000000T0000Z-240421T0000Z/ /O.NEW.KMHX.BH.S.0007.240421T1200Z-240422T0000Z/ Northern Outer Banks-Hatteras Island- 801 PM EDT Sat Apr 20 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:45 PM Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 19, 7:10 PM EDT, 48 minutes earlier.
Area forecast discussion, Apr 19, 7:10 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 710 PM EDT Fri Apr 19 2024 .SYNOPSIS... A cold fronttracks south across the region and stalls just offshore on Saturday bringing our next threat for some precip during the afternoon and evening. An area of low pressure will lift NE along the front Sunday bringing unsettled weather across the region once again. High pressure briefly builds into the area Tuesday followed by a cold front with limited moisture pushing across the area Wednesday. High pressure builds back into the area for the latter half of the work week. && .NEAR TERM /Through Tonight/... As of 710 PM Fri...A brief area of tsra formed over the nrn coastal plain early this evening, but is now dissipating with loss of daytime heating. Still could be a few iso to sct tstorms through mid evening, and then mainly dry outside of an iso shower through the rest of the overnight. Have added in some patchy light fg, as a saturated bndry layer should be in place tonight with light winds expected. Prev disc... As of 330 PM Fri... In the very near term not much has changed as continued low level cloud cover has kept things cool and damp along the NOBX with temps barely getting into the mid 50s, while temps reached the upper 70s to near 80 across the Coastal Plain in areas where low cloud cover had dissipated this morning resulting in a fairly large temperature gradient across ENC this afternoon. Otherwise we begin to look at the most active period of the near term. Latest surface analysis shows a developing low pressure system near the Triad region this afternoon with its associated warm front nearing the SC/NC border. This low and frontal boundary will continue to lift NE'wards through tonight allowing the ongoing east to southeasterly winds this afternoon to slowly veer to a SW'rly direction tonight. Latest mesoanalysis shows building instability across our southwestern zones where a combination of around 500-1000 J/kg of SBCAPE and 25-35 kts of 0-6 km shear is noted while lower instability and shear are noted the farther north and east you get as a marine layer has allowed the airmass to stay stable north of about Hwy 264 for now. In addition to this, onshore flow has resulted in a gradual moistening of of the atmospheric column this afternoon and with the incoming front providing ample lift some isolated to widely scattered shower and thunderstorm activity has developed to the south and west of the area with some of this activity becoming severe in nature. General trends have been for this activity to push north and east through the remainder of the afternoon impacting our SW'rn counties within the next 1-3 hours and then continuing onwards before gradually dissipating this evening after sunset. While we have slightly more instability across our SW'rn zones, it is much lower across ENC than across areas to the south and west given this mornings cloud cover thus limiting the severe threat. While it is not zero, general thinking is if any storm can survive its trek into our area, strong wind gusts (40-50 mph), small hail, and frequent lightning would be the primary concern within the strongest storms with this threat being isolated at best. After sunset any left over activity will quickly weaken and continue off to the north and east eventually nearing the coast by daybreak on Saturday with any thunder threat ending by about 9-10PM. More mild temperatures are likely tonight as the frontal boundary continues to lift northward, with lows in the low 60s inland and mid 50s across NOBX. && .SHORT TERM /SATURDAY/... As of 330 PM Fri... SW'rly flow will continue to persist across the region Sat morning before the next cold front sweeps southwards across ENC Sat afternoon shifting the winds behind this front to a NE'rly direction. Any leftover shower activity from the previous evenings activity will be quickly pushing out to sea Sat morning with perhaps the biggest change to the forecast for Sat being a reduction in PoP's Sat afternoon. Latest thinking is that there will no longer be much forcing with the incoming front which should keep the Coastal Plain dry while maybe a few showers develop along the OBX and Crystal Coast Sat afternoon as the front makes its way through. Though capped PoP's at SChc along the coast and OBX given the downward trend in precip potential. Otherwise temps get into the low to mid 70s inland and into the mid 60s to near 70 along the OBX on Sat. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 330 PM Friday...Broad cyclonic flow prevails over the Eastern CONUS through the long term bring a progressive pattern with several frontal passages and an area of low pressure lifting off the coast early next week. Sunday through Monday...Shortwave energy moving through the flow aloft will bring better forcing across the area Sunday and Sunday night with favorable jet dynamics over the area. Sfc low pressure will develop along the offshore front and pass off the OBX Sunday night and push the cold front farther offshore on Monday. There remains some timing differences with the low but expect widespread rain to develop across the area Sunday and continue into Sunday night. Rainfall amounts expected around a half to one inch with highest amounts occuring along the coast. NE winds, clouds and rain will keep cooler temps across the area with highs expected in the low to mid 60s. Most of the rain will push offshore Sunday night but an upper trough will push across the Southeast which may trigger additional showers across the area on Monday, however guidance has been trending farther south and weaker with the trough which may keep us on the drier side. Below normal temps continue on Monday with highs in the low to mid 60s. Tuesday through Thursday...High pressure builds into the area Tuesday but will quickly move offshore by Wednesday with additional shortwave energy and sfc cold front sliding across the area bringing the chance for a few showers, though moisture appears to be limited with this system. High pressure builds back into the area on Thursday with dry conditions prevailing. A warming trend will develop Tuesday and Wednesday with highs in the low to mid 70s, and a few upper 70s possible Wednesday. Temps cool back to the low to mid 70s Thursday. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /through Sat/... As of 710 PM Fri...As a front approaches any leftover VFR conditions will deteriorate this evening starting from sw to ne with MVFR ceilings forecast across the terminals between 0-4Z tonight and then IFR ceilings after about 04-06Z. Ceilings then begin to improve late Sat morning as the area becomes wedged between the front that moves through tonight and a second front coming in from the north late Sat. Light winds persist across the region through the period. LONG TERM /Saturday night through Wednesday/... As of 530 AM Friday...Pred VFR expected through Saturday although there will be an opportunity for brief periods of sub- VFR in isolated showers as mid level shortwaves and attendant cold front moves into the area. Low pressure passes along the offshore front Sunday through Sunday night bringing the best chance of widespread rain and sub-VFR conditions across rtes. Improving conditions are expected on Monday with pred VFR expected Tuesday. && .MARINE... SHORT TERM /Through Saturday/... As of 330 PM Fri... Weak warm front will lift N'wards across our waters this evening allowing E'rly winds to veer to a SE and eventually a SW'rly direction tonight while winds remain around 5-15 kts. A cold front then sweeps S'wards across the area Sat afternoon once again shifting winds behind the front to a N'rly direction at 10-20 kts with only a few gusts mainly along the Gulf Stream waters to about 25 kts Sat afternoon. Seas generally remain around 3-5 ft through the period precluding any issuance of SCA's across our waters through the period LONG TERM /Saturday night through Wednesday/... As of 330 PM Friday...The front will stall off the coast Saturday night with winds diminishing to around 15 kt or less but low pressure will develop along the front Sunday and pass off the OBX Sunday night into Monday bringing a period NE winds around 15-25 kt, strongest Sunday night into Monday morning. High pressure builds across the Mid- Atlantic on Tuesday with NE winds around 10-20 kt continuing across the waters. Seas expected to be around 3-5 ft Saturday into Sunday morning, then will build to 4-7 ft across the northern and southern waters and 6-9 ft across the central waters Sunday night and Monday. Seas will gradually subside Monday night and Tuesday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...TL/RCF SHORT TERM...RCF LONG TERM...RM/SK AVIATION...SK/TL MARINE...SK/RCF
Hazardous weather outlook, Apr 19, 4:54 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 454 AM EDT Fri Apr 19 2024 NCZ195-196-199-203>205-200900- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 454 AM EDT Fri Apr 19 2024 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-079-090-091-200900- Martin-Pitt-Greene-Duplin-Lenoir- 454 AM EDT Fri Apr 19 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A few strong storms capable of gusty winds and small hail are possible, primarily early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-092-094-193-194-198-200900- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones- Pamlico-Northern Craven-Southern Craven-Inland Onslow- 454 AM EDT Fri Apr 19 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.